Bajiaolian poisoning-a poisoning with high misdiagnostic rate

Shang Lin Chou, Ming Yueh Chou, Wei Fong Kao, David H T Yen, Liang Yu Yen, Chun I. Huang, Chen Hsen Lee

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Background: One of the oldest Chinese herbal medicine, bajiaolian is widely used in traditional therapy. In Taiwan, bajiaolian is the fifth highest cause of poisoning among herbal medicines. The diagnosis is difficult because physicians are unfamiliar with this medicine's multiple presentations in different stages of intoxication. Procedures: The records of 4 major poison centers in Taiwan were searched for all bajiaolian intoxication from July 1985 (the opening of first poison center) to March 2003. Two emergency physicians with toxicologic training reviewed the admission charts and visited case patients for follow-up. Findings: Seventeen patients were identified, of which 15 (88.2%) had been misdiagnosed initially. In the beginning of their medical care, 14 cases were diagnosed as acute gastroenteritis. Conclusion: Bajiaolian intoxication is probably misdiagnosed because of early gastrointestinal symptoms followed by neurologic symptoms. A detailed patient history should be taken, and symptoms should be reviewed systemically to improve diagnostic accuracy.

Original languageEnglish
Pages (from-to)85-89
Number of pages5
JournalAmerican Journal of Emergency Medicine
Volume28
Issue number1
DOIs
Publication statusPublished - Jan 2010
Externally publishedYes

Fingerprint

Poisoning
Herbal Medicine
Poisons
Diagnostic Errors
Taiwan
Physicians
Gastroenteritis
Neurologic Manifestations
Emergencies
Medicine
Therapeutics

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Chou, S. L., Chou, M. Y., Kao, W. F., Yen, D. H. T., Yen, L. Y., Huang, C. I., & Lee, C. H. (2010). Bajiaolian poisoning-a poisoning with high misdiagnostic rate. American Journal of Emergency Medicine, 28(1), 85-89. https://doi.org/10.1016/j.ajem.2008.09.022

Bajiaolian poisoning-a poisoning with high misdiagnostic rate. / Chou, Shang Lin; Chou, Ming Yueh; Kao, Wei Fong; Yen, David H T; Yen, Liang Yu; Huang, Chun I.; Lee, Chen Hsen.

In: American Journal of Emergency Medicine, Vol. 28, No. 1, 01.2010, p. 85-89.

Research output: Contribution to journalArticle

Chou, SL, Chou, MY, Kao, WF, Yen, DHT, Yen, LY, Huang, CI & Lee, CH 2010, 'Bajiaolian poisoning-a poisoning with high misdiagnostic rate', American Journal of Emergency Medicine, vol. 28, no. 1, pp. 85-89. https://doi.org/10.1016/j.ajem.2008.09.022
Chou, Shang Lin ; Chou, Ming Yueh ; Kao, Wei Fong ; Yen, David H T ; Yen, Liang Yu ; Huang, Chun I. ; Lee, Chen Hsen. / Bajiaolian poisoning-a poisoning with high misdiagnostic rate. In: American Journal of Emergency Medicine. 2010 ; Vol. 28, No. 1. pp. 85-89.
@article{895cb9cbcb854af0b360ca3a2e56e742,
title = "Bajiaolian poisoning-a poisoning with high misdiagnostic rate",
abstract = "Background: One of the oldest Chinese herbal medicine, bajiaolian is widely used in traditional therapy. In Taiwan, bajiaolian is the fifth highest cause of poisoning among herbal medicines. The diagnosis is difficult because physicians are unfamiliar with this medicine's multiple presentations in different stages of intoxication. Procedures: The records of 4 major poison centers in Taiwan were searched for all bajiaolian intoxication from July 1985 (the opening of first poison center) to March 2003. Two emergency physicians with toxicologic training reviewed the admission charts and visited case patients for follow-up. Findings: Seventeen patients were identified, of which 15 (88.2{\%}) had been misdiagnosed initially. In the beginning of their medical care, 14 cases were diagnosed as acute gastroenteritis. Conclusion: Bajiaolian intoxication is probably misdiagnosed because of early gastrointestinal symptoms followed by neurologic symptoms. A detailed patient history should be taken, and symptoms should be reviewed systemically to improve diagnostic accuracy.",
author = "Chou, {Shang Lin} and Chou, {Ming Yueh} and Kao, {Wei Fong} and Yen, {David H T} and Yen, {Liang Yu} and Huang, {Chun I.} and Lee, {Chen Hsen}",
year = "2010",
month = "1",
doi = "10.1016/j.ajem.2008.09.022",
language = "English",
volume = "28",
pages = "85--89",
journal = "American Journal of Emergency Medicine",
issn = "0735-6757",
publisher = "W.B. Saunders",
number = "1",

}

TY - JOUR

T1 - Bajiaolian poisoning-a poisoning with high misdiagnostic rate

AU - Chou, Shang Lin

AU - Chou, Ming Yueh

AU - Kao, Wei Fong

AU - Yen, David H T

AU - Yen, Liang Yu

AU - Huang, Chun I.

AU - Lee, Chen Hsen

PY - 2010/1

Y1 - 2010/1

N2 - Background: One of the oldest Chinese herbal medicine, bajiaolian is widely used in traditional therapy. In Taiwan, bajiaolian is the fifth highest cause of poisoning among herbal medicines. The diagnosis is difficult because physicians are unfamiliar with this medicine's multiple presentations in different stages of intoxication. Procedures: The records of 4 major poison centers in Taiwan were searched for all bajiaolian intoxication from July 1985 (the opening of first poison center) to March 2003. Two emergency physicians with toxicologic training reviewed the admission charts and visited case patients for follow-up. Findings: Seventeen patients were identified, of which 15 (88.2%) had been misdiagnosed initially. In the beginning of their medical care, 14 cases were diagnosed as acute gastroenteritis. Conclusion: Bajiaolian intoxication is probably misdiagnosed because of early gastrointestinal symptoms followed by neurologic symptoms. A detailed patient history should be taken, and symptoms should be reviewed systemically to improve diagnostic accuracy.

AB - Background: One of the oldest Chinese herbal medicine, bajiaolian is widely used in traditional therapy. In Taiwan, bajiaolian is the fifth highest cause of poisoning among herbal medicines. The diagnosis is difficult because physicians are unfamiliar with this medicine's multiple presentations in different stages of intoxication. Procedures: The records of 4 major poison centers in Taiwan were searched for all bajiaolian intoxication from July 1985 (the opening of first poison center) to March 2003. Two emergency physicians with toxicologic training reviewed the admission charts and visited case patients for follow-up. Findings: Seventeen patients were identified, of which 15 (88.2%) had been misdiagnosed initially. In the beginning of their medical care, 14 cases were diagnosed as acute gastroenteritis. Conclusion: Bajiaolian intoxication is probably misdiagnosed because of early gastrointestinal symptoms followed by neurologic symptoms. A detailed patient history should be taken, and symptoms should be reviewed systemically to improve diagnostic accuracy.

UR - http://www.scopus.com/inward/record.url?scp=71649096425&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=71649096425&partnerID=8YFLogxK

U2 - 10.1016/j.ajem.2008.09.022

DO - 10.1016/j.ajem.2008.09.022

M3 - Article

VL - 28

SP - 85

EP - 89

JO - American Journal of Emergency Medicine

JF - American Journal of Emergency Medicine

SN - 0735-6757

IS - 1

ER -